Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 12, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jan 12, 2017, 1:14 PM PST for Fresno County, Madera County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 12, 2017, 1:14 PM PST (21:14 UTC)
- Expired
- Jan 12, 2017, 4:15 PM PST
- In force
- 3 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fresno County, CA, Madera County, CA
The radar
The San Joaquin Valley radar (KHNX), 96 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 12, 3:04 PM PST | FLOOD | 5 Ene Sanger, CA | CHP REPORTED ABOUT ONE FOOT OF WATER ACROSS LANES ON HIGHWAY 180 NEAR REED AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
792 WGUS56 KHNX 122114 FFWHNX CAC019-039-130015- /O.NEW.KHNX.FF.W.0012.170112T2114Z-170113T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Joaquin Valley CA 114 PM PST THU JAN 12 2017 The National Weather Service in Hanford CA has issued a * Flash Flood Warning for... Central Fresno County in central California... East central Madera County in central California... * Until 415 PM PST * At 112 PM PST, Doppler radar indicated a line of showers and thunderstorms producing heavy rain across the warned area. Radar estimated a quarter to half inch of rain per hour. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Reedley, Chilkoot Meadow, Auberry, Trimmer Springs, Mountain Rest, Nature Point, Shaver Lake, Peckinpah, Fancher Creek, Poison Ridge, Bass Lake, North Fork, Crane Valley Reservoir and Squaw Valley. LAT...LON 3752 11937 3669 11926 3664 11947 3742 11961 $$ mv
1 follow-up statement
158 WGUS76 KHNX 130010 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 410 PM PST THU JAN 12 2017 CAC019-039-130019- /O.EXP.KHNX.FF.W.0012.000000T0000Z-170113T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fresno CA-Madera CA- 410 PM PST THU JAN 12 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL FRESNO AND EAST CENTRAL MADERA COUNTIES WILL EXPIRE AT 415 PM PST... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3752 11937 3669 11926 3664 11947 3742 11961 $$ jdb
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 4:55 AM PST, 8 hours 19 minutes earlier.
Area forecast discussion, Jan 12, 4:55 AM PST, 8 hours 19 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 455 AM PST Thu Jan 12 2017 .SYNOPSIS...A cold storm system will bring rain and mountain snow to the central California interior into tonight along with a slight chance of afternoon and early evening thunderstorms in the San Joaquin Valley. Showers and higher elevation snow showers will linger over the foothills, mountains and desert through Friday. Dry weather will prevail Saturday through Martin Luther King Jr day with areas of night and morning fog in the San Joaquin Valley. && .DISCUSSION...The caboose storm in a train of storms lately will bring another round of wet weather to the central California interior during the next 24 hours. This is a much colder storm than its predecessors and it will bring wintry weather to elevations as low as 3500 feet by this evening. The storm is currently centered just offshore Northern California. A southwesterly flow aloft out ahead of this storm is bringing numerous showers over the northern half of our cwa early this morning. These showers are ahead of a cold front that is going to march eastward through the central California interior later this morning into this afternoon. In the post frontal environment, the atmosphere will become convectively unstable across at least the western third of the San Joaquin Valley this afternoon with widely scattered showers and isolated thunderstorms, some with small hail. Meanwhile, steadier precipitation will likely continue over the mountains into this evening. The air will become cold enough for accumulating snow over the Kern County mountain passes by early this evening. Farther north, a few locations in the Sierra foothills above 3500 feet could end up with a light dusting of snow after dusk. Meanwhile, this storm will bring heavy snow to the higher elevations. Up to a foot of new snow could fall in the Sierra above 8,000 feet by late tonight. Although QPF with this storm will generally be lighter than the past few storms, additional rainfall in the foothills and the valley will keep the threat of localized flooding pretty high through this evening. Many streams and creeks are running high with fast flows, so it would not take much additional rain to bring them out of their banks. We will be issuing a small stream flood advisory for the Sierra foothills and an urban and small stream flood advisory for the entire San Joaquin Valley shortly, effective through 8 pm and 4 pm, respectively. In the broader picture, the models agree in bringing this cold storm system southward down the California coast during the next 48 hours. Once this storm gets just south of Point Conception Friday afternoon, the only lingering showers in our cwa will be confined to the mountains and desert. There may be some residual clouds Friday night in the Tulare County foothills, the south end of the San Joaquin valley and the north facing slopes of the Tehachapi mountains while the remainder of the central California interior clears out. Where skies are clear in the San Joaquin Valley, fog is sure to form and become rather dense in some areas by daybreak Saturday. Fog will likely become more extensive each night in the San Joaquin Valley later this weekend through early next week. Otherwise, an upper level ridge of high pressure will gradually build into central California this weekend and remain in control through Tuesday. This will give the cwa its longest respite from wet weather so far this year. (Of note, 8 of the past 11 days have seen precipitation.) As mentioned earlier, night and morning fog will be commonplace in the San Joaquin Valley during this time and undoubtedly cause travel woes for many motorists. The longer range models are coming into better agreement now that another atmospheric river will set up over northern California during the middle of next week. This AR is forecast to shift southward into central California by next Thursday. We've raised POPs accordingly during this period now that our confidence has increased and the models are more clear on the evolution of the overall pattern in the 5 to 7 day period. Temperature-wise, we can expect chillier nights than we've been accustomed to lately with seasonably cool afternoons through the weekend. Temperatures will trend milder by the middle of next week, especially at night, thanks to a southerly flow aloft and an increase in cloudiness. && .AVIATION... IFR conditions will prevail over the higher elevations of the Sierra during the next 24 hours with precipitation and mountain obscurations. MVFR ceilings with local IFR in precipitation can be expected in the Sierra foothills and along the west facing slopes of the Tehachapi mountains through 06z Friday. Local MVFR conditions in scattered showers in the San Joaquin Valley. VFR conditions can be expected elsewhere across the central California interior during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Winter Storm Warning until 10 PM PST this evening CAZ096-097. Winter Weather Advisory until 10 AM PST Friday CAZ095. && public...Durfee avn/fw...Andersen synopsis...Durfee weather.gov/hanford
In the hours before
Local storm report, Jan 12, 8:44 AM PST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
844 AM PST THU JAN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM SNOW 6 ESE CAMP NELSON 36.10N 118.52W
01/12/2017 M7.0 INCH TULARE CA TRAINED SPOTTER
24 HOUR TOTAL. STILL SNOWING NOW; AT
PONDEROSA ABOVE CAMP NELSON.
&&
BSOLocal storm report, Jan 12, 9:37 AM PST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HANFORD CA
937 AM PST THU JAN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW FISH CAMP 37.48N 119.64W
01/12/2017 M12.0 INCH MARIPOSA CA TRAINED SPOTTER
SPOTTER REPORT OF 24 HOUR TOTAL OF 12 INCHES
OF SNOW NEAR FISH CAMP AT AROUND 5500 FEET.
.
0840 AM SNOW 6 ESE CAMP NELSON 36.10N 118.52W
01/12/2017 M7.0 INCH TULARE CA TRAINED SPOTTER
24 HOUR TOTAL. STILL SNOWING NOW; AT
PONDEROSA ABOVE CAMP NELSON.
0112 AM NON-TSTM WND GST 12 W LOS BANOS 37.06N 121.05W
01/11/2017 M42 MPH MERCED CA MESONET
MESONET STATION SAN LUIS RESERVOIR /XSLR/.
1126 AM NON-TSTM WND GST 2 NW INDIAN WELLS VALLE 35.69N 117.89W
01/11/2017 M55 MPH KERN CA MESONET
MESONET STATION INDIAN WELLS CANYON /IWLC1/.
0448 AM NON-TSTM WND GST 18 SW GUSTINE 37.04N 121.19W
01/11/2017 M53 MPH MERCED CA MESONET
MESONET STATION PACHECO PASS /AT423/.
1221 AM NON-TSTM WND GST BUTTONWILLOW 35.40N 119.47W
01/11/2017 M44 MPH KERN CA MESONET
MESONET STATION BUTTONWILLOW /AT285/.
0327 AM NON-TSTM WND GST 19 SSW DOS PALOS 36.73N 120.77W
01/11/2017 M51 MPH FRESNO CA MESONET
MESONET STATION PANOCHE ROAD /PCEC1/.
0211 AM NON-TSTM WND GST 12 W LOS BANOS 37.06N 121.06W
01/11/2017 M40 MPH MERCED CA MESONET
MESONET STATION SAN LUIS RESERVOIR /CF031/.
1216 AM NON-TSTM WND GST 20 WNW EL PORTAL 37.80N 120.10W
01/11/2017 M51 MPH MARIPOSA CA MESONET
MESONET STATION SMITH PEAK /SEWC1/.
0210 AM NON-TSTM WND GST 10 S GUSTINE 37.12N 121.02W
01/11/2017 M37 MPH MERCED CA MESONET
MESONET STATION SANTA NELLA /CF030/.
0627 AM NON-TSTM WND GST 11 SE WELDON 35.54N 118.14W
01/11/2017 M72 MPH KERN CA MESONET
MESONET STATION BIRD SPRINGS PASS /BIJC1/.
0103 AM NON-TSTM WND GST 9 N KECKS CORNER RTE 46 35.80N 120.10W
01/11/2017 M49 MPH KINGS CA MESONET
MESONET STATION SUNFLOWER VALLEY /AU172/.
0226 AM NON-TSTM WND GST 8 NNW RANDSBURG 35.48N 117.70W
01/11/2017 M61 MPH KERN CA MESONET
MESONET STATION LAURAL MOUNTAIN /LRLC1/.
0153 AM NON-TSTM WND GST 9 NNE SQUAW VALLEY 36.80N 119.12W
01/11/2017 M47 MPH FRESNO CA MESONET
MESONET STATION DELILAH LOOKOUT /AV176/.
0218 AM NON-TSTM WND GST MOUNTAIN MESA 35.61N 118.40W
01/11/2017 M46 MPH KERN CA MESONET
MESONET STATION MOUNTAIN MESA /LYQC1/.
0402 AM NON-TSTM WND GST 12 W LOS BANOS 37.05N 121.05W
01/11/2017 M37 MPH MERCED CA MESONET
MESONET STATION SAN LUIS DAM /SLRC1/.
0800 AM FLOOD 3 NNW GUSTINE 37.29N 121.01W
01/11/2017 MERCED CA EMERGENCY MNGR
NUMEROUS ROAD CLOSURES BETWEEN GUSTINE AND
NEWMAN DUE TO FLOW FROM BROKEN LEVEE ALONG
GARZA CREEK.
0800 AM SNOW 12 ENE LAKE WISHON 37.07N 118.77W
01/11/2017 E6.0 INCH FRESNO CA MESONET
24 HOUR AMOUNT. ELEVATION 10,300 FEET.
0800 AM HEAVY SNOW 8 NW HETCH HETCHY 38.03N 119.88W
01/11/2017 E13.0 INCH TUOLUMNE CA MESONET
24 HOUR AMOUNT. ELEVATION 6,700 FEET.
0800 AM HEAVY SNOW 6 WSW TUOLUMNE MEADOWS 37.84N 119.45W
01/11/2017 E9.0 INCH MARIPOSA CA MESONET
24 HOUR AMOUNT. ELEVATION 8,150 FEET.
0944 AM SNOW 6 ESE CAMP NELSON 36.10N 118.52W
01/11/2017 M5.0 INCH TULARE CA TRAINED SPOTTER
24 HOUR SNOWFALL. IN PONDEROSA ABOVE CAMP
NELSON.
0800 AM SNOW 20 ENE CAMP NELSON 36.20N 118.27W
01/11/2017 E6.0 INCH TULARE CA MESONET
24 HOUR AMOUNT. ELEVATION 8,300 FEET.
0800 AM SNOW LODGEPOLE 36.60N 118.73W
01/11/2017 M5.5 INCH TULARE CA CO-OP OBSERVER
24 HOUR SNOWFALL. ELEVATION 6,690 FT.
0800 AM HEAVY SNOW 10 NE HETCH HETCHY 38.05N 119.67W
01/11/2017 E8.0 INCH TUOLUMNE CA MESONET
24 HOUR AMOUNT. ELEVATION 7,650 FEET.
0805 AM FLOOD 7 SSE COARSEGOLD 37.17N 119.64W
01/11/2017 MADERA CA LAW ENFORCEMENT
CHP REPORTED MUD COVERING SOUTHBOUND LANES
ON RD 200 NEAR HOUSE RANCH RD.
0800 AM SNOW 8 NNW DEVILS POSTPILE 37.73N 119.14W
01/11/2017 E5.0 INCH MADERA CA MESONET
24 HOUR AMOUNT. ELEVATION 9,450 FEET.
0800 AM SNOW GRANT GROVE 36.74N 118.96W
01/11/2017 M3.0 INCH TULARE CA CO-OP OBSERVER
24 HOUR TOTAL; ELEVATION 6,600 FEET. ALSO
2.70 INCHES OF PRECIPITATION DURING THIS
TIME.
0800 AM HEAVY SNOW 7 NNE BASS LAKE 37.41N 119.49W
01/11/2017 E10.0 INCH MADERA CA MESONET
24 HOUR AMOUNT. ELEVATION 7,150 FEET.
0800 AM HEAVY SNOW TUOLUMNE MEADOWS 37.87N 119.36W
01/11/2017 M20.0 INCH TUOLUMNE CA CO-OP OBSERVER
ELEVATION 8,694 FEET. 1.70 INCHES LIQUID
EQUIVALENT. 24 HOUR TOTAL.
0831 AM FLOOD EL PORTAL 37.67N 119.79W
01/11/2017 MARIPOSA CA LAW ENFORCEMENT
CHP REPORTED LARGE BOULDERS BLOCKING
WESTBOUND LANE OF HIGHWAY 140 NEAR EL PORTAL
JUST WEST OF YOSEMITE NATIONAL PARK
ENTRANCE; CAUSING TRAFFIC DELAYS.
&&
NWS HANFORD CA
IRIS SYSTEMLocal storm report, Jan 12, 12:02 PM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1202 PM PST THU JAN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW YOSEMITE VALLEY 37.74N 119.60W
01/12/2017 M6.0 INCH MARIPOSA CA CO-OP OBSERVER
YOSEMITE PARK HEADQUARTER; 24 HR SNOW TOTAL.
&&
BSOThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 7:40 PM PST | Special Weather Statement | HNX | Madera | 50 min |
| Jan 12, 2:45 AM PST | Areal Flood Advisory | HNX | Fresno, Madera, Mariposa, Merced, Tuolumne | 3 hr |
| Jan 12, 6:05 AM PST | Areal Flood Advisory | HNX | Fresno, Kern, Kings, Madera, Mariposa, Merced and 1 more | 10 hr |
| Jan 12, 6:27 AM PST | Areal Flood Advisory | HNX | Fresno, Madera, Mariposa, Tulare | 12 hr |
| Jan 12, 12:28 PM PST | Areal Flood Advisory | HNX | Fresno, Kings, Madera, Tulare | 62 min |
| Jan 12, 1:45 PM PST | Areal Flood Advisory | HNX | Fresno | 2 hr |
| Jan 12, 2:01 PM PST | Areal Flood Warning | HNX | Merced | 24 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.